Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 259, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 18, 2017, 5:44 PM CDT for Saline County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 18, 2017, 5:44 PM CDT (22:44 UTC)
- Expired
- Sep 18, 2017, 6:30 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Saline County, KS
The radar
The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 56 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 770 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 79 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WUUS53 KICT 182244
SVRICT
KSC169-182330-
/O.NEW.KICT.SV.W.0259.170918T2244Z-170918T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
544 PM CDT MON SEP 18 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northeastern Saline County in central Kansas...
* Until 630 PM CDT
* At 544 PM CDT, a severe thunderstorm was located over Culver, or 10
miles south of Minneapolis, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salina and New Cambria.
This includes the following highways...
Interstate 135 near Mile Marker 95.
Interstate 70 between Mile Markers 248 and 266.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
3891 9781 3896 9782
TIME...MOT...LOC 2244Z 284DEG 30KT 3897 9773
HAIL...1.00IN
WIND...60MPH
$$
CARUSO3 follow-up statements
856
WWUS53 KICT 182251
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
551 PM CDT MON SEP 18 2017
KSC169-182330-
/O.CON.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
551 PM CDT MON SEP 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SALINE COUNTY...
At 550 PM CDT, a severe thunderstorm was located near Culver, or 10
miles north of Salina, moving southeast at 30 mph.
HAZARD...Golf ball size hail and 70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
considerable tree damage. Wind damage is also likely to
mobile homes, roofs, and outbuildings.
Locations impacted include...
Salina and New Cambria.
This storm has a history of producing severe wind gusts and large
hail.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
3891 9781 3896 9782
TIME...MOT...LOC 2250Z 286DEG 26KT 3896 9769
HAIL...1.75IN
WIND...70MPH
$$
CARUSO880
WWUS53 KICT 182310
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
610 PM CDT MON SEP 18 2017
KSC169-182330-
/O.CON.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
610 PM CDT MON SEP 18 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR NORTHEASTERN SALINE COUNTY...
At 610 PM CDT, a severe thunderstorm was located near New Cambria, or
6 miles north of Salina, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Salina and New Cambria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
3891 9781 3896 9777
TIME...MOT...LOC 2310Z 295DEG 20KT 3891 9758
HAIL...1.00IN
WIND...60MPH
$$
CARUSO643
WWUS53 KICT 182325
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
625 PM CDT MON SEP 18 2017
KSC169-182334-
/O.EXP.KICT.SV.W.0259.000000T0000Z-170918T2330Z/
Saline KS-
625 PM CDT MON SEP 18 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN SALINE COUNTY
WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.
LAT...LON 3896 9738 3892 9738 3891 9737 3878 9737
3891 9781 3896 9777
TIME...MOT...LOC 2324Z 284DEG 30KT 3888 9744
$$
CARUSOWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 3:30 PM CDT, 2 hours 14 minutes earlier.
Area forecast discussion, Sep 18, 3:30 PM CDT, 2 hours 14 minutes before
Area Forecast Discussion National Weather Service Wichita KS 330 PM CDT Mon Sep 18 2017 .SHORT TERM...(This evening through Wednesday) Issued at 329 PM CDT Mon Sep 18 2017 Water vapor imagery shows a shortwave exiting eastern KS and heading into the Mid Mississippi Valley. Meanwhile, more robust upper energy will dig over the Pacific NW into the the Northern Intermountain. Main question for storm chances overnight will how much subsidence behind the departing wave will lower chances for storms. Current thinking is that there is still a small chance for a storm this evening and tonight due to increasing mid level moisture transport and mid level theta-e advection due to a fairly decent mid level baroclinic zone. In addition, capping will be minimal once you get above 850mb. So while confidence is high we are not looking at widespread or even scattered activity tonight, hard to rule out a couple storms. Strong return flow will setup over the Plains on Tue as lee troughing strengthens in response to shortwave continuing to dig over the northwest CONUS. South winds will be close to advisory criteria Tue afternoon with sustained speeds in the 25 to 30 mph range. However, confidence isn't high enough to run with one at this point, mainly because even though we mix high, wind speeds at the top of the mixing layer aren't that impressive. Bigger story Tue afternoon maybe the fire danger potential, which looks to be very high for areas along and west of I-135. See fire weather section below for additional details. Pacific cold front is expected to slide into the area on Wed which will bring slightly cooler air to much of the area, but still with highs a degree or two above normal. Airmass looks fairly capped, so not expecting storms to develop along along the front Wed afternoon. Additional upper energy will track out of northern Pacific and reinforce the trough over the northwest CONUS. This will allow return flow to once again increase, pumping up afternoon highs Wed. .LONG TERM...(Thursday through Monday) Issued at 329 PM CDT Mon Sep 18 2017 Both ECMWF and GFS agree on a sharp upper trough anchored over the western CONUS to start this period, which will keep return flow and above normal temps in place over the Plains. Through Fri, precip chances are expected to remain north of the forecast area with storm chances increasing slowly from northwest to southeast Sat through Mon. Our central KS counties look to have better rain chances this weekend due to being closer to the front. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1239 PM CDT Mon Sep 18 2017 VFR conditions expected to prevail thru the forecast valid period. Clearing will continue to progress eastward from central to eastern Kansas this afternoon, although some cumulus are expected to develop with diurnal heating. Isolated convection is possible this evening and tonight, though too remote to mention in the terminals for now. South winds will increase markedly during Tuesday morning, becoming strong and gusty across central Kansas just beyond the forecast valid time. KED && .FIRE WEATHER... Issued at 329 PM CDT Mon Sep 18 2017 Grassland fire danger will be elevated into the very high category Tuesday afternoon for areas along and especially west o I-135. South winds will increase Tue afternoon to sustained speeds around 25-30 mph with gusts around 35 mph. Areas west of I-135 will have the best chance for some of the higher gusts. Lowest RH's Tue afternoon will be around 20% for areas along and west of highway 14 with around 35-40% for areas along I-135. The only two counties we considered for a red flag warning was Russell and Barton, but after talking to DDC and with marginal GFDI values, will hold off for now. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 85 68 94 71 / 20 20 0 0 Hutchinson 87 65 94 68 / 10 20 0 0 Newton 84 66 92 70 / 20 20 10 0 ElDorado 83 68 91 72 / 20 20 10 0 Winfield-KWLD 85 68 93 73 / 20 20 10 0 Russell 87 66 97 61 / 10 10 0 0 Great Bend 87 65 97 62 / 10 10 0 0 Salina 86 68 95 69 / 20 20 0 0 McPherson 86 65 94 68 / 10 20 0 0 Coffeyville 83 68 91 74 / 40 20 10 10 Chanute 81 68 90 72 / 60 20 10 10 Iola 80 67 90 72 / 70 20 10 10 Parsons-KPPF 83 68 91 74 / 50 20 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...RBL LONG TERM...RBL AVIATION...KED FIRE WEATHER...RBL
Hazardous weather outlook, Sep 18, 5:35 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 535 PM CDT Mon Sep 18 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-191830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 535 PM CDT Mon Sep 18 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Isolated storms will affect mainly locations along and north of I-70 early this evening. Hail to quarter size and 60 mph winds will be possible. Meanwhile, a couple storms will be possible tonight, mainly along and east of a Salina to Lyons line. If a storm can develop, it will have a chance to produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Tuesday, strong south winds and low relative humidities will result in very high grassland fire danger for areas generally along and west of Interstate 135. Outdoor burning is strongly discouraged Tuesday. Wednesday, there is a chance for some isolated thunderstorms east of I-35 during the evening hours. Strong storms can't be ruled out with this activity. Chances for thunderstorms should gradually increase from the west through the weekend and into early next week. Current indications suggest the potential for multiple rounds of storms, with an accompanying risk of severe weather, heavy rain and flooding. There remains quite a bit of uncertainty, so stay tuned. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Lawson
In the hours before
Special weather statement, Sep 18, 3:50 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Wichita KS
350 PM CDT MON SEP 18 2017
KSZ032-033-182130-
Russell KS-Lincoln KS-
350 PM CDT MON SEP 18 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northeastern Russell County in central Kansas...
Northwestern Lincoln County in central Kansas...
* Until 430 PM CDT
* At 348 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Sylvan Grove, or 12 miles west
of Lincoln...moving northeast at 10 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Lincoln, Lucas, Sylvan Grove and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.
&&
LAT...LON 3922 9815 3901 9808 3900 9853 3912 9864
3913 9849 3922 9849
TIME...MOT...LOC 2050Z 236DEG 10KT 3909 9838
CARUSOLocal storm report, Sep 18, 5:20 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
520 PM CDT MON SEP 18 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND GST 3 N BEVERLY 39.06N 97.98W
09/18/2017 E60 MPH LINCOLN KS PUBLIC
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 18, 3:50 PM CDT | Special Weather Statement | ICT | Lincoln | 40 min |
| Sep 18, 4:19 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 41 min |
| Sep 18, 4:47 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 43 min |
| Sep 18, 6:37 PM CDT | Special Weather Statement | ICT | Saline | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.